Wednesday, December 2, 2009

Neurologist Trip and Medication Side Effects

My cognitive and motor (i.e., typing) functioning is poor at the moment because I have been awake since yesterday morning at 10am - with the exception of a 3 hour nap I managed to get this morning.

This post will be primarily comprised of (edited) emails I have written to people explaining the recent events.

First, an email about my trip to the neurologist (this is an email I sent yesterday to the Georgetown researchers who are very interested in my case):
As requested, I am emailing you a list of the meds the neurologist prescribed.

Also, am no longer taking trazodone for sleep because I had an odd reaction to it. About 60 to 90 minutes after taking it, I would experience a feeling that my nasal passages were closing. If I tried to breathe through my nose, I had the feeling that I was suffocating.

I am still suffering from insomnia. I have also been running constant low grade fevers since I left Washington, DC. Today it reached 100.1, the highest it's been since this all started. My whole body feels very weak, and the lymph nodes in my neck and armpits take turns hurting. My short term memory has also been terrible (in a somewhat alarming way).

On the bright side, the neurologist said that being in a constant migrainous state combined with a lack of quality sleep can cause memory problems.

I saw my regular doctor last Wednesday before Thanksgiving, and she agreed with everything you suggested. She also thinks I need to be out of work until at least January.

I saw the neurologist yesterday. The doctor diagnosed me with chronic daily tension headaches that have resulted in a chronic migrainous state. He has ordered an EEG, MRI, and MRA which I will have at the end of this week. I also had blood drawn to check for muscle disease.

Here are the medications:

~ Soma/carisoprodol 350 mg tablet (muscle relaxant for tension headaches). Last night was first dose. Per instructions, I am taking half a tablet every night this week and will increase to a full tablet if I do not notice a difference with the half tablet.

~ zonisamide 25 mg capsule (anti-convulsant also used for chronic migraines). Tonight was first dose. Per instructions, I will take 1 pill every night in the first week and will increase to 2 pills every night in the second week, 3 pills every night in the third week, and 4 pills every night in the fourth week. Four pills per night is the maintenance dose he wants me on.

~ Migranal 4.0mg/ml nasal spray (for migraines). Tonight was first dose. Per instructions, I will use it every 12 hours for six doses. After that, I will use it as needed.

~ Fioricet. Per instructions, I will only use this medication if I have a really horrific migraine.

I think that's all. Please let me know if you have any questions.

Kind regards,

Next, an excerpt from an email to a friend I sent this evening about the recent happenings (this wonderful person will be bringing dinner to Kenny and me this week):
Just as a heads up, I'll probably be extraordinarily exhausted when you see me. I took some new medication last night that has resulted in me being awake for nearly 35 hours with only a 3 hour nap during that period. I will be taking sleeping medication tonight that my doc prescribed, but I have no idea how I will feel tomorrow after having been awake for so long. My cognitive and motor functioning has been declining as well; however, I hope they will be improved tomorrow.
The neurologist instructed me to stop the Soma (muscle relaxant), thinking that's possibly what kept me up. Usually it makes people drowsy, but apparently some people (i.e., me) experience insomnia. I'm also going to take yet another new medication the neurologist prescribed today to try to help me sleep tonight.

I seem to be the queen of less common side-effects.

I'll write more when I'm up to it, but I thought it important for me to document this experience.

Today's Activities: home. Today's Most Annoying Symptoms: INSOMNIA! nausea, sore throat, sore lymph nodes under arms, sore muscles all over body, unusual muscle weakness in the legs, the feeling of being over medicated, horrible memory and thinking problems, occasional sensation of not being able to get enough air (asthma).

Mood (10 is best): 6
Energy (10 is best): 1
Physical Discomfort (10 is worst): 6


upnorth said...

Oh Alyson,
I'm so sorry you are so sick and going through all of this. I hope you start to feel better soon and that they find some evidence of what is causing this relapse/period of decline (headaches etc.). Take care of yourself....I'm sending good thoughts your way.

Sue Jackson said...

This sounds like a nightmare, Alyson. I'm so sorry you're going through all this.

If you couldn't tolerate the trazodone, there are plenty of other, similar medications to try to correct sleep dysfunction. It often takes people trial and error to find the right med and the right dose. If you're interested, go to my blog and search for sleep dysfunction- there are links to 2 articles about this. Or e-mail me - or I'll try to remember to e-mail you!!

Good luck in getting some relief - I hope the new meds work for you.


cinderkeys said...

The queen of less-common side-effects. Heh. I'm sorry you're going through this. I hope something works for you soon.

Janis said...

OMG, you poor dear!

upnorth said...

I hope you're doing OK? It's been a long time since you've posted....just thought I'd check-in.

alyson said...

Thanks for checking in everyone! Sue, I'll be sure to check out your blog.